Texas, 2014

Drought in Texas, November 1 to 30, 2014

November 1 to 30, 2014 · NWS AMA · 16 events in 16 counties and zones

November brought less than normal precipitation to most of the Texas Panhandle, with only the far southeastern Panhandle counties receiving over 1 inch of precipitation. Most areas measured less than half an inch.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

November brought less than normal precipitation to most of the Texas Panhandle, with only the far southeastern Panhandle counties receiving over 1 inch of precipitation. Most areas measured less than half an inch. Extreme (D3) Drought remained along a line from east of Dalhart to near Clarendon and in the extreme northeastern Panhandle. The southwestern Texas Panhandle remained a mix of Abnormally Dry (D0) to Moderate (D1) Drought conditions. Otherwise, the remainder of the Panhandles were rated at Moderate to Severe (D2) Drought conditions. Amarillo recorded 0.34 inches of precipitation for the month (0.46 inches below normal), Dalhart recorded 0.15 inches of precipitation (0.43 inches below normal), and Borger recorded 0.23 inches of precipitation (0.61 inches below normal).

Soil moisture was rated from very short to adequate during the month. Crops fared well during the month, with the break in precipitation allowing many crops to catch up on harvesting. Rangeland and pasture continued to improve in some areas, but cattle herd sizes remained limited due to prolonged drought. Upper soil zones were mostly in the 10 to 30 percent full range, with locations in the western Panhandle generally drier. Deeper soil moisture was still below normal in much of the Texas Panhandle, but values were estimated to be greater than 150 percent of normal where rainfall had been most frequent over the previous few months. The Palmer Drought Severity Index indicated a rating of Near Normal conditions for the Texas Panhandle. Countywide burn bans were supported in several counties.

Stream flows across the Texas Panhandle ranged from near normal to much below normal during November. The reservoirs of Lake Meredith and Palo Duro were below 6 percent and 2 percent capacity respectively, and Greenbelt Lake was near 12 percent capacity. Water watches for several public water systems persisted through October while voluntary to mandatory mild water restrictions were continued.

Economic losses due to the drought through November were predominantly the result of supplemental watering in the driest areas and supplemental feed for cattle on drought-thinned rangeland and pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 31, 10:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 31, 10:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1128 PM CDT FRI OCT 31 2014

.AVIATION...
FOR THE 06Z TAFS...LITTLE CHANGE TO PREVIOUS AVIATION AFD REASONING.
WIND WILL CONTINUE TO BE THE MAIN WEATHER STORY FOR THIS FCST CYCLE.
SFC WINDS WILL RAMP UP AT ALL TERMINAL SITES BEGINNING AROUND 14Z
SATURDAY AND PERSISTING UNTIL AROUND SUNSET SATURDAY IN RESPONSE TO
A DEEPENING SURFACE TROF OF LOW PRESSURE OVER ERN CO AND NERN NM.
PERIODS OF HIGH LEVEL CLOUDINESS ARE ALSO ANTICIPATED THROUGH LATE
SATURDAY EVENING.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 634 PM CDT FRI OCT 31 2014/

AVIATION...
FOR THE 00Z TAFS...WIND WILL BE THE PRIMARY WEATHER ELEMENT DURG NEXT
24 HOURS AT ALL TAF SITES. SFC WINDS WILL RAMP UP BETWEEN 14Z AND 15Z
SATURDAY AND PERSIST THROUGH THE AFTERNOON HOURS AS A SURFACE TROF OF
LOW PRESSURE DEEPENS OVER ERN CO AND NERN NM. PERIODS OF HIGH LEVEL
CLOUDS ARE ALSO EXPECTED.

ANDRADE

PREV DISCUSSION... /ISSUED 356 PM CDT FRI OCT 31 2014/

SHORT TERM...
HALLOWEEN GOT OFF TO A CHILLY START TODAY AS THE AREA REMAINS UNDER
THE INFLUENCE OF A COOL HIGH SURFACE RIDGE. WHILE AFTERNOON TEMPS
HAVE GENERALLY CLIMBED INTO THE 50S /WHICH IS CERTAINLY MUCH WARMER
THAN THE WINTER-LIKE CONDITIONS ACROSS THE GREAT LAKES/ IT WILL BE
CHILLY FOR TRICK OR TREAT FESTIVITIES THIS EVENING. TEMPS IN THE MID
TO UPPER 40S ARE EXPECTED BY AROUND SUNSET THIS EVENING. THE PRESSURE
GRADIENT WILL TIGHTEN LATER THIS EVENING IN RESPONSE TO DEEPENING
SURFACE TROUGH OVER EASTERN COLORADO. THE ENHANCED SURFACE WINDS AND
INCREASING CLOUD COVER GENERATED BY A PASSING UPPER DISTURBANCE
SHOULD PREVENT WIDESPREAD FROST AND FREEZING TEMPS. HOWEVER OVER THE
FAR EASTERN TEXAS AND OKLAHOMA WHERE WIND SPEEDS ARE EXPECTED TO
REMAIN LIGHT...PATCHY FROST AND/OR A LIGHT FREEZE MAY BE POSSIBLE.
DID REFRAIN FROM ISSUING ANY ADVISORIES AND/OR WARNINGS GIVEN SPATIAL
DISTRIBUTION OF POTENTIAL FROST AND/OR FREEZE.

AN UPPER RIDGE WILL RESIDE OVER THE SOUTHERN PLAINS SATURDAY WHILE
THE SURFACE TROUGH DEEPENS FURTHER OVER EASTERN COLORADO. THIS WILL
RESULT IN STRENGTHENING SOUTHWEST WINDS ALONG WITH SLIGHTLY WARMER
TEMPS.

LONG TERM...THE EVOLUTION OF A LONG WAVE UPPER TROUGH WILL BE THE
MAIN FOCUS IN THE LONG TERM.

THE UPPER RIDGE WILL SLIDE EAST OF THE REGION SUNDAY IN RESPONSE TO
THE APPROACHING UPPER TROUGH. WITH THE UPPER FLOW TRANSITIONING OUT
OF THE SOUTHWEST...ATMOSPHERIC MOISTURE WILL START INCREASING ACROSS
THE AREA SUNDAY INTO EARLY NEXT WEEK. A WEAK UPPER DISTURBANCE
PASSING ACROSS THE AREA CAN PROVIDE ENOUGH SUPPORT FOR SCATTERED
SHOWERS AND THUNDERSTORMS.

BETTER RAIN CHANCES WILL OCCUR MONDAY AS THE UPPER TROUGH EDGES
CLOSER TO THE AREA. A COLD FRONT WILL PUSH INTO THE AREA BY MONDAY
NIGHT...HELPING TO INCREASE PRECIP CHANCES ACROSS THE AREA. MODEL
SOLUTIONS SUGGEST AN AMPLIFIED UPPER AIR PATTERN WILL CONTINUE INTO
NEXT WEEK WITH THE EVENTUAL SOUTHERN STREAM CUTOFF UPPER LOW
MIDWEEK. HOWEVER MODEL SOLUTIONS ARE SHOWING LARGE DIFFERENCES AS THE
ECMWF IS SLOWER WITH THIS UPPER LOW AND INDICATES ANOTHER ROUND OF
SHOWERS AS THE UPPER LOW LIFTS TO THE NORTHEAST. HAVE INSERTED SLIGHT
CHANCE POPS THURSDAY BUT LEFT OUT MENTION FRIDAY GIVEN THESE MODEL
DISCREPANCIES.

TEMPS WILL CLIMB INTO THE MID 60S TO MID 70S SUNDAY WHILE THE COLD
FRONT WILL USHER IN MUCH COOLER AIR MID WEEK WHERE HIGHS WILL ONLY
CLIMB INTO THE 50S TO NEAR 60 TUESDAY. SLIGHTLY WARMER TEMPS WILL
CLIMB INTO THE 60S FOR THE REST OF THE PERIOD.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Oct 31, 1:50 PM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT FRI OCT 31 2014

OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
250 PM CDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A FROST OR A LIGHT FREEZE IS POSSIBLE FOR SOME LOCATIONS IN THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES TONIGHT INTO EARLY SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES. AT THIS TIME ANY STORMS THAT FORM ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Dallam

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Sherman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Hansford

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hansford forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Lipscomb

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lipscomb forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Hartley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Moore

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Hutchinson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hutchinson forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Roberts

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Hemphill

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hemphill forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Potter

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Carson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Gray

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Gray forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Wheeler

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Armstrong

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Donley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Donley forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Collingsworth

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550661, 550662, 550663, 550664, 550665, 550666, 550667, 550668, 550669, 550670, 550671, 550672, 550673, 550674, 550675, 550676.